North Carolina, 2020Flash Flooding and Damaging Winds in North Carolina, July 23, 2020
July 23, 2020 · NWS RAH · 22 events in 7 counties and zones
Convection initiated over the North Carolina mountains and foothills by midday and then spread east into the North Carolina Piedmont during early to mid afternoon. The first storms of the day produced some damaging downbursts with convection then becoming outflow dominated.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $190,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Convection initiated over the North Carolina mountains and foothills by midday and then spread east into the North Carolina Piedmont during early to mid afternoon. The first storms of the day produced some damaging downbursts with convection then becoming outflow dominated. By the late early evening, the combination of slow moving and training convection resulted in isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 23, 10:30 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jul 23, 10:30 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1130 AM EDT Thu Jul 23 2020
.SYNOPSIS...
Upper level high pressure over the area will weaken through Friday.
This will allow a weak cold front to move into NC from VA tonight,
then stall over eastern NC on Friday and Saturday.
&&
.NEAR TERM /THIS AFTERNOON AND TONIGHT/...
As of 1130 AM Thursday...
...A Heat Advisory remains in effect for the Sandhills, Coastal
Plain and eastern portions of the Piedmont through 900 PM...
...Strong thunderstorms expected this afternoon and evening, with
isolated severe thunderstorms possible...
The latest data analysis indicated surface high pressure off the SE
coast, with a weak surface trough over the Foothills. Only scattered
high cloudiness was observed at late morning, with cumulus
developing quickly now that the convective temperature has been
reached. The late morning temperatures ranged in the mid 80s NW into
the lower 90s SE. Dew point readings were in the 70s. This was
yielding heat indices of near 100 at 1100 am in the Heat Advisory
area.
A couple of concerns for the afternoon.
The heat will continue to pose a significant hazard for those that
have to be outside. Highs are expected to reach the mid to upper 90s
in the Advisory area, with near 90 in the NW Piedmont. Heat indices
will top out around 105 in the Advisory area, with upper 90s in the
NW.
Scattered thunderstorms are expected to develop by early afternoon.
Favored areas are in the NW and in the Sandhills initially. A few of
these storms may become strong to severe given the latest expected
MLCapes (strong instability) to go along with the surface trough to
enhance convergence and lift. Several disturbances aloft will also
approach in the increasing WNW flow aloft enhancing lift later today
and tonight. CAMS suggest that the western and northern areas will
be favored for strong to isolated severe thunderstorms this
afternoon, with another area in the south-central (Sandhills) region
favored. Additional convection will then develop and spread along
outflows late this afternoon well into the evening. The main threat
will be from isolated damaging wind gusts to near 60 mph in the most
intense thunderstorm cores.
The thunderstorms are expected to diminish late this evening and
overnight to areas of showers between 06z and 12z. Lows tonight will
be in the upper 60s to mid 70s north-central into the SE.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 330 AM Thursday...
Friday will look very similar to today, albeit a bit "cooler"
overall. The upper level trough will remain over the mid-Atlantic,
amplifying a bit from today. The Piedmont trough will once again set
up at the surface providing a focus for diurnal convection. Given
the very similar airmass with slightly lower temperatures, still
expect descent instability, with MLCAPE in the 1000-2000 J/Kg range,
PWATs of 1.9" to 2.2" while shear remains minimal. Thus, convection
will likely develop along the surface trough and any lingering
outflows from the night before. Given the abundant moisture, the
storms could produce locally heavy rainfall and a strong downburst
or two, though for now do not expect any widespread threat for
severe weather. Most convection should taper off after sunset and
the loss of daytime heating. As mentioned earlier, highs will be a
bit lower than previous days, topping out in the upper 80s to low
90s, resulting in heat index values in the mid 90s to around 100.
Overnight lows should bottom out in the upper 60s to low 70s.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 325 AM Thursday...
An upper wave will be weakening across the region on Saturday
compared to Friday, but should still be strong enough to serve as a
forcing mechanism for showers and thunderstorms Saturday afternoon.
Have kept likely pops over a similar area to the previous forecast,
keeping chance pops to the Triad and northern counties. The diurnal
trend for showers/storms will continue into Sunday, but have kept
the chance pops generally to the south of US 64.
Monday still appears that it will be the driest day of the next 7,
with only a slight chance of showers/storms, again generally south
of US 64. While the ECMWF and GFS both show a front dropping from
Canada through the middle of next work week, there are still the
usual timing differences in the timing of the front. Regardless,
still appears that the diurnal trend for showers and thunderstorms
will continue Tuesday and Wednesday, with higher pops on Wednesday
as the front moves closer.
The hot and humid trend continues throughout the extended forecast,
with Tuesday likely to be the hottest day before cloud cover begins
to drop the temperature somewhat on Wednesday. Even so, temperatures
should be above normal throughout the period.
&&
.AVIATION /12Z WEDNESDAY THROUGH MONDAY/...
As of 630 AM Wednesday...
24 hour TAF period: High confidence VFR conditions will prevail
through the TAF period. The exception will be during the afternoon
and evening hours when and where showers and thunderstorms occur,
which would result in the usual heavy rain, reduced cigs/vsbys and
strong winds. Any and all terminals could be impacted, with the most
likely timing between 20Z and 03Z. Otherwise, winds will generally
be southwesterly at 5-10 kts.
Looking ahead: Expect diurnally driven aft/eve convection each day
through the extended period. Some pre-dawn/early morning fog/low-
stratus will be increasingly possible with better convective
coverage the preceding evenings. Otherwise, VFR conditions should
prevail.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 900 PM EDT this evening for NCZ010-011-026>028-
041>043-077-078-088-089.
&&
SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...KC
LONG TERM...Green
AVIATION...KC
Hazardous weather outlook, Jul 23, 2:19 AM EST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
319 AM EDT Thu Jul 23 2020
NCZ010-011-026>028-041>043-077-078-088-089-240730-
Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-
Wayne-Cumberland-Sampson-
319 AM EDT Thu Jul 23 2020
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007>009-021>025-038>040-073>076-083>086-240730-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond-
Scotland-Hoke-
319 AM EDT Thu Jul 23 2020
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
A few thunderstorms may approach severe limits, with damaging wind
gusts to near 60 mph the main threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Event by event
18 thunderstorm wind, 2 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.
Thunderstorm Wind, Forsyth
- When
- July 23, 1:15 PM EST
- Where
- Forsyth County, 1.35 mi WNW of South Winston Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.088, -80.272
Multiple trees were reported down, including one on a house on Queen Street.
Thunderstorm Wind, Forsyth
- When
- July 23, 1:30 PM EST
- Where
- Forsyth County, 1.31 mi WSW of Winston Salem
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 36.090, -80.270
Trees were reported down in the parking lot of Wake Forecast Baptist Medical Center, resulting in damage to several cars.
Thunderstorm Wind, Nash
- When
- July 23, 1:42 PM EST
- Where
- Nash County, 1.18 mi SSW of Corinth
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.984, -78.028
One tree was reported down at Vick Road and Pleasant Grove Church Road.
Thunderstorm Wind, Nash
- When
- July 23, 1:42 PM EST
- Where
- Nash County, 0.74 mi WNW of Dortches
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.023, -77.883
One tree was reported down where Red Oak Boulevard becomes Dortches Boulevard.
Thunderstorm Wind, Wake
- When
- July 23, 1:43 PM EST to 2:20 PM EST
- Where
- Wake County, 2.43 mi NE of Rockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 35.858, -78.304
Trees and power lines were reported down on Shepard School Road.
Thunderstorm Wind, Forsyth
- When
- July 23, 1:45 PM EST
- Where
- Forsyth County, 3.63 mi SSW of Grims Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 36.170, -80.100
Several trees were reported down near Belews Creek.
Thunderstorm Wind, Wake
- When
- July 23, 1:47 PM EST
- Where
- Wake County, 1.78 mi NE of Rockton
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Public
- Coordinates
- 35.850, -78.310
Thunderstorm Wind, Wake
- When
- July 23, 1:47 PM EST
- Where
- Wake County, 0.95 mi N of Rockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 35.844, -78.329
Trees and power lines were reported down on Highway 96 and Riley Hill Road.
Thunderstorm Wind, Wake
- When
- July 23, 1:47 PM EST
- Where
- Wake County, 1.9 mi NNE of Rockton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.853, -78.311
One tree was reported down on Pippin Road.
Thunderstorm Wind, Nash
- When
- July 23, 2:10 PM EST
- Where
- Nash County, 1.31 mi ENE of Middlesex
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 35.790, -78.200
Multiple trees and power lines were reported down at Exum and Oak Street.
Thunderstorm Wind, Wake
- When
- July 23, 2:10 PM EST
- Where
- Wake County, 1.43 mi N of Rockton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 35.850, -78.334
Power lines were reported down at Pippin Road and Zebulon Road.
Thunderstorm Wind, Guilford
- When
- July 23, 2:33 PM EST
- Where
- Guilford County, 0.88 mi SSE of Bessemer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.088, -79.747
Power lines were reported down on Sykes Avenue and East Wendover Avenue.
Thunderstorm Wind, Guilford
- When
- July 23, 2:47 PM EST
- Where
- Guilford County, 1.27 mi ESE of Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.060, -79.781
Power lines were reported down at Julian Street and Omaha Street.
Thunderstorm Wind, Guilford
- When
- July 23, 2:54 PM EST
- Where
- Guilford County, 1.48 mi S of Greensboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 36.049, -79.799
Power lines were reported down at Craig Street and Randleman Road.
Thunderstorm Wind, Guilford
- When
- July 23, 3:09 PM EST
- Where
- Guilford County, 3.25 mi SW of Pleasant Garden
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.937, -79.811
Power lines were reported down at Talleyrand Road and Randleman Road.
Thunderstorm Wind, Wake
- When
- July 23, 4:24 PM EST
- Where
- Wake County, 0.54 mi E of Mc Cullers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.669, -78.670
Multiple trees were reported at the Eagle Ridge Gulf Club.
Flash Flood, Guilford
- When
- July 23, 4:45 PM EST to 8:15 PM EST
- Where
- Guilford County, 1.58 mi N of Pinecroft to 0.72 mi ESE of Greensboro
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.043, -79.828
Multiple roads were reported flooded in and around South Buffalo Creek and Ryan Creek in Greensboro.
Lightning, Wake
- When
- July 23, 5:44 PM EST
- Where
- Wake County, 0.89 mi SW of Raleigh Arpt
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 35.720, -78.680
Lightning struck a house near Lake Wheeler Road and Penny Road.
Flash Flood, Davidson
- When
- July 23, 6:15 PM EST to 8:15 PM EST
- Where
- Davidson County, 2.87 mi NE of Thomasville to 1.49 mi E of Fair Grove
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 35.909, -80.044
Multiple roads were closed in Thomasville due to flash flooding.
Thunderstorm Wind, Sampson
- When
- July 23, 6:38 PM EST
- Where
- Sampson County, 0.24 mi NNW of Clinton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.003, -78.332
One tree was reported down at the intersection of Larkins Street and Walker Street.
Thunderstorm Wind, Sampson
- When
- July 23, 6:38 PM EST
- Where
- Sampson County, 1.04 mi SSE of Clinton Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 35.015, -78.326
Power lines were reported down at Beaman Street near Northeast Boulevard Road.
Heavy Rain, Harnett
- When
- July 23, 7:30 PM EST
- Where
- Harnett County, 0.89 mi SE of Lillington
- Reported by
- 911 Call Center
- Coordinates
- 35.390, -78.820
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, July 23, 20201 death · $52,000 · 4 events
- Flash Flooding and Flooding in Massachusetts, July 23, 2020$80,000 · 60 kt wind · 36 events
- Wildfire in Washington, July 23 to 30, 2020$300,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 23 to 26, 2020$200,000 · 4 events
- Flash Flooding and Flood in Maryland, July 23 to 24, 2020$160,000 · 7 events
- Damaging Winds and Lightning Strike in New York, July 23, 2020$65,000 · 50 kt wind · 13 events
- Flash Flood and Flooding in Virginia, July 23, 2020$50,000 · 4 events
- Damaging Winds in Pennsylvania, July 23, 2020$40,000 · 50 kt wind · 8 events
- Damaging Winds in Virginia, July 23, 2020$26,000 · 50 kt wind · 6 events
- Flash Flooding and Debris Flows in Utah, July 23, 20202 injured · 68 kt wind · 5 events
- Damaging Winds in New Jersey, July 23 to 24, 202055 kt wind · 20 events
- Damaging Winds in Maryland, July 23, 2020$16,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 910390, 910391, 910385, 910389, 910393, 910392, 910374, 910394, 910395, 910387, 910396, 910370, 910371, 910372, 910373, 910397, 910352, 910376, 910398, 910353, 910354, 910375.